Etanercept (Enbrel) is a fusion protein, which is FDA-approved for treatment of moderate to severe rheumatoid arthritis, psoriatic arthritis, ankylosing spondylitis, moderate to severe plaque psoriasis in adults over 18, and moderate to severe polyarticular juvenile idiopathic arthritis in children age 2 and older. There has also been a report of usefulness of the drug in treating patients with demyelinating polyneuropathy. 1 In a recent study of 126 reports published in 2011, 72 adverse reaction occurred, mostly mild.2 An Amgen compilation of 876 patients receiving etanercept for psoriasis revealed one percent had a rash as a significant side effect, while three percent of 349 patients receiving the drug for rheumatoid arthritis developed a rash.3 We report a patient with etanercept-induced urticaria whom we were able to desensitize. A novel method was employed to produce the desensitization by administering Methotrexate and Methylprednisolone, without having to discontinue the etanercept. Subsequently the patient was able to tolerate the medication with no problems.
A 65-year-old Hispanic female initially presented to the dermatology clinic with a painful rash on the soles of her feet of approximately 5 months duration (Figure 1; depicting soles before initiation of etanercept treatment). Her past medical history was unremarkable except for hypercholesterolemia treated with atorvastin (Lipitor) 10 mg daily. Physical examination revealed severe hyperkeratosis of the soles. A skin biopsy was consistent with psoriasis. No other active skin lesions were noted on physical exam. Treatment with topical triamcinolone 0.1% ointment was initiated, but there was no response. Due to the severity of the lesions and the patientâ€™s discomfort, treatment with etanercept was initiated following a normal hepatitis screening and a negative tuberculosis gold quantiferon release assay. The patient was started on 50 mg delivered subcutaneously once weekly. Following administration of the second dose, a localized urticarial eruption at the injection site was noted. This was treated with topical clobetasol propionate cream 0.05% and hydroxyzine 10 mg q12h. One week later the urticarial eruption had spread to the left thigh. Desensitization was attempted using a methylprednisolone dose pack together with Methotrexate 7.5 mg in a single dose. One week later her condition had markedly improved, and a second course of treatment with methylprednisolone dose pack and methotrexate was administrated. Treatment with etanercept was continued at the previous dosage of 50 mg subcutaneously weekly. A week following the second round of treatment, the urticarial reaction had abated completely. Four weeks later, the hyperkeratosis was gradually improving and the urticaria had not recurred. After four months of therapy there was marked improvement in the lesions estimated at 50% clearing, and there was no recurrence of adverse effects (Figure 2).
Etanercept has been FDA-approved to treat various conditions since 1998.3 Prior reports of etanercept desensitization to local reactions have used small, incremental doses of the drug to desensitize. One patient with severe rheumatoid arthritis developed progressively severe injection site reactions following etanercept. She was treated with 0.025 mg, 0.125 mg, 0.625 mg, 3.125 mg, 6.25 mg, and 12.5mg every 30 minutes on day 1, and 7.5 mg SC biweekly thereafter.4 While effective, this method is time consuming and inconvenient, and the multiple injections cause discomfort for the patient. Our experience suggests that desensitization may be possible utilizing a methylprednisolone dose pack and methotrexate combination.
The authors have not disclosed any relevant conflicts of interest.